Acclimatisation and HAPE

Question:

Hi Doctor,
I read your on-line blog about Altitude Sickness of your website Altitude.org. I am in my mid 40’s and practice Mountaineering, about 2 expeditions a year. I grew up in Mexico city 2200 m over sea level and was never affected by altitude. However I moved to Michigan, just about 300m over sea level and have been living here for about 15 years and now I feel the effects of high altitude. But the only problem I have, is usually over 4000m when I have a hard time breathing, but only when I am making a physical effort. If I am resting I feel fine. I have tried getting acclimatized spending a couple of extra days at high altitude before pushing for the summit, but I still get the same issue.

Is this related to HAPE or to AMS?

Answer:

Even though you spent many years living at a reasonable altitude, since you have been living at near sea level in the last 15 years, any acclimitisation you once had will be long gone.

Effects of altitude, in the forms of both HAPE and AMS can start occurring over 3000m

AMS cannot be diagnosed unless you have a headache after ascent plus at least some of the other symptoms of poor appetite, sleep, fatigue or dizziness. If you are suffering from breathlessness alone then it is more likely that you are possibly developing an early form of HAPE. Recent studies have used ultrasound scans to show that some people develop “sub clinical pulmonary oedema”. This means that, although they do not have the classic symptoms of HAPE, they are carrying extra fluid in the lung tissue. These studies also show that exercise increases this fluid. This is the most likely possible cause for your symptoms. If this is the case you are likely to suffer the same symptoms every time you go above 3000-4000m.

As per the Wilderness Medical Society, slow ascent is really the only safe way to try and prevent these symptoms. You should ascend no more than 300-500m per day once over 3000m and rest every third day or 1000m. HAPE can take up to 48hours at a new altitude to develop.

Nifedipine is a drug that lowers blood pressure and can be used to prevent HAPE in known susceptible individuals, but it does have significant side effects and you would need to discuss the possibility of using this with your own doctor or mountain medicine specialist in the US. 

Dr Kitty Duncan

| June 1st, 2013 | Posted in Questions to the mountain doc team |

Comments are closed.